Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 43, NWS Pocatello, ID

August 14, 2014Bannock County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 14, 2014, 3:05 PM MDT for Bannock County, Idaho. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2014, 3:05 PM MDT (21:05 UTC)
Expired
Aug 14, 2014, 6:00 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 49 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:39 PM MDTFLASH FLOODInkom, IDSTANDING WATER ON ROAD
Aug 14, 5:15 PM MDTFLASH FLOODInkom, IDMINOR FLOODING IN BASEMENT OF APARTMENT IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2014-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2014-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WGUS55 KPIH 142105
FFWPIH
IDC005-150000-
/O.NEW.KPIH.FF.W.0043.140814T2105Z-140815T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
305 PM MDT THU AUG 14 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO...

* UNTIL 600 PM MDT

* AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   INKOM INCLUDING THE RAPID CREEK AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4287 11225 4278 11215 4260 11236 4273 11244

$$

RS
2 follow-up statements
970 
WGUS75 KPIH 142200
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
400 PM MDT THU AUG 14 2014

IDC005-150000-
/O.CON.KPIH.FF.W.0043.000000T0000Z-140815T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANNOCK ID-
400 PM MDT THU AUG 14 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
CENTRAL BANNOCK COUNTY...

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. ADDITIONAL STORM CELLS WILL CONTINUE TO DEVELOP TO THE 
SOUTHWEST AND MOVE TOWARDS THE INKOM AREA THROUGH 6 PM MDT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PORTNEUF GAP 
AND INKOM...RAPID CREEK AND GREEN CANYON ROAD AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4287 11225 4278 11215 4260 11236 4273 11244

$$

RS
973 
WGUS75 KPIH 142357
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
557 PM MDT THU AUG 14 2014

IDC005-150004-
/O.EXP.KPIH.FF.W.0043.000000T0000Z-140815T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANNOCK ID-
557 PM MDT THU AUG 14 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MDT FOR CENTRAL
BANNOCK COUNTY...

ISOLATED THUNDERSTORMS REMAIN IN THE AREA. USE CAUTION WHEN NEAR 
DRAINAGES OR STEEP HILL SIDES WHERE HEAVY RAIN HAS RECENTLY SOAKED 
THE GROUND. SOMETIMES GROUND CAN GIVE WAY WELL AFTER THE RAIN HAS 
ENDED. 

LAT...LON 4287 11225 4278 11215 4260 11236 4273 11244

$$

RS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 1:50 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 14, 1:50 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
150 PM MDT THU AUG 14 2014

.DISCUSSION...THE PERSISTENT UPPER LOW WAS LOCATED OVER THE
COLUMBIA GORGE THIS AFTN...AND EXPECTED TO FILL AND MOVE TO NC MT
ON SATURDAY. MOST OF THE MONSOON MOISTURE HAS MOVED OFF TO THE
NORTH AND EAST...BUT ENOUGH MOISTURE LINGERS TO FUEL SHOWERS/TSTMS
OVER THE FCST AREA. GREATEST COVERAGE WILL BE IN THE EAST AND
NORTH PARTS OF THE FCST AREA. SOME TSTMS MAY PRODUCE GUSTY WINDS
AND SMALL HAIL...ESPECIALLY LATE THIS AFTN. ACTIVITY WILL DIMINISH
THIS EVENING OVER THE WESTERN PARTS AND THE SNAKE RIVER PLAIN...
BUT CONTINUE NEAR THE WY AND MT BORDERS. ON FRIDAY...DRIER AIR
BECOMES MORE DOMINANT. THIS WILL LIMIT ACTIVITY TO ONLY ISOLD
TSTMS IN THE CENTRAL MTNS AND EASTERN HIGHLANDS. BY SATURDAY...THE
UPPER LOW MOVES FAR ENOUGH AWAY TO LIMIT ACTIVITY TO ALONG THE
DIVIDE. WEAK UPPER RIDGING SETS UP FOR THE REST OF THE WEEKEND AND
PERSISTS THRU TUE. THIS WILL RESULT IN DRY CONDITIONS AND WARMER
TEMPS THRU TUE.

BY WED...THE PATTERN SHOWS SIGNS OF CHANGE. THE NORTHERN STREAM
BEGINS TO SAG SOUTHWARD INTO THE PAC NW...AND SUGGEST COOLER TEMPS
FOR WED AND THU. ALSO...THE POSSIBILITY OF SHOWERS NEAR THE
DIVIDE. HEDGES

&&

.AVIATION...UPPER LEVEL LOW IN THE PACIFIC NORTHWEST CONTINUES TO
BRING MOIST UNSTABLE AIR INTO SOUTHERN/CENTRAL IDAHO. NOT MUCH IN
THE WAY OF WIND UNLESS THUNDERSTORM OUTFLOW REACHES AIRDROME. GFS
HAD THE BETTER INSTABILITY FORECAST...AND KSUN SHOULD BE OUT OF ANY
SERIOUS THUNDERSTORM ACTIVITY. BUT KIDA AND KPIH HAVE NEGATIVE
LIFTED INDICES AND CAPE GREATER THAN 300J/KG THROUGH NEARLY 15/06Z.
SO HAVE EXTENDED VCTS FORECAST FOR THOSE TWO AIRPORTS AND INTRODUCED
ONE UNTIL 15/00Z AT KBYI...WHEN LIFTED INDEX AND CAPE ARE
NEGATIVE/ABOVE 300J/KG. SPC IS CONSIDERING A SEVERE THUNDERSTORM
WATCH WITH GOOD INVERTED-V SOUNDINGS...SO HAVE PUT IN TEMPO GROUP OF
TSRA ACTIVITY FOR MID- TO LATE AFTERNOON PERIOD AT THESE TWO
LOCATIONS. BOTH HAVE MORE THAN 40 PERCENT CHANCE OF THUNDERSTORMS IN
MOS GUIDANCE...GOOD UPPER LEVEL DIFFLUENCE...AND STABILITY
PARAMETERS ALL POINT TO INTENSE AND WIDESPREAD TSRA ACTIVITY.
CLEARING SHOULD TAKE PLACE TONIGHT AS THIS UPPER LEVEL LOW FINALLY
GETS IN PHASE WITH A MORE NORTHERN SHORTWAVE WHICH ACTS AS A KICKER
TO THE PACIFIC NORTHWEST LOW. THERE IS ALSO A POTENTIAL ROUND OF
SHRA LATE TONIGHT. ONLY IMPACT TO CIG OR VSBY WOULD BE REDUCED VSBY
IN TSRA. WINDS OUTSIDE OF TSRA CONTINUE LIGHT. MESSICK

&&

.FIRE WEATHER...CLOSED UPPER LEVEL LOW LINGERING OVER THE PACIFIC
NORTHWEST FOR ANOTHER 24 HOURS OR SO...THUS EXPECT MORE THUNDERSTORM
ACTIVITY WITH LESS INTENSE SHOWERS. STILL...A GOOD PORTION OF THE
THUNDERSTORMS WILL BRING WETTING RAINS. THE LOW...AFTER LINGERING
FOR NEARLY 9 DAYS...WILL BEGIN TO MOVE OUT AS IT GETS ABSORBED BY A
STRONG TROUGH MOVING THROUGH NORTHERN CANADA. AS IT CLEARS OUT
FRI...DRYING DEVELOPS...ALBEIT SLOW. THE UPPER LEVEL HAS A STRONGER
WESTERLY FLOW THAT WILL MEAN STRONGER WINDS THAN WE HAVE BEEN HAVING
LATELY WITH WED AND THU LOOKING MUCH STRONGER FOR WIND. SLOW DRYING
OF HUMIDITY AS TEMPERATURES WILL NOT SEE MUCH OF A WARM UP DESPITE
MAINLY CLEAR SKIES. MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Aug 14, 2:12 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
212 PM MDT THU AUG 14 2014

IDZ023-142100-
CARIBOU ID-BANNOCK ID-
212 PM MDT THU AUG 14 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
  WEST CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 300 PM MDT

AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF POCATELLO..MOVING EAST AT
20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   INKOM...

LAT...LON 4297 11194 4274 11185 4270 11235 4281 11240
TIME...MOT...LOC 2012Z 253DEG 15KT 4277 11230

HEDGES
Local storm report, Aug 14, 2:30 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
230 PM MDT THU AUG 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             20 SE POCATELLO         42.67N 112.19W
08/14/2014  E0.25 INCH       BANNOCK            ID   DEPT OF HIGHWAYS

&&

ADESMET
Local storm report, Aug 14, 2:31 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
231 PM MDT THU AUG 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             5 N PORTNEUF GAP        42.87N 112.34W
08/14/2014  E0.25 INCH       BANNOCK            ID   TRAINED SPOTTER

&&

ADESMET
Local storm report, Aug 14, 2:46 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
246 PM MDT THU AUG 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             2 SSE INKOM             42.77N 112.23W
08/14/2014  E0.25 INCH       BANNOCK            ID   TRAINED SPOTTER

&&

ADESMET

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:39 PM MDTAreal Flood AdvisoryPIHCassia3 hr
Aug 13, 7:36 PM MDTAreal Flood AdvisoryPIHCassia, Oneida3 hr
Aug 13, 7:41 PM MDTSpecial Weather StatementPIHBingham64 min
Aug 13, 10:45 PM MDTSpecial Weather StatementPIHMinidoka60 min
Aug 13, 11:56 PM MDTSpecial Weather StatementPIHCassia64 min
Aug 14, 12:51 AM MDTSpecial Weather StatementPIHBannock, Bingham, Jefferson, Power84 min
Aug 14, 2:03 AM MDTSpecial Weather StatementPIHBingham, Bonneville, Jefferson, Madison87 min
Aug 14, 3:27 AM MDTSpecial Weather StatementPIHBannock, Bingham, Bonneville, Clark, Fremont, Jefferson and 1 more93 min
Aug 14, 2:12 PM MDTSpecial Weather StatementPIHBannock48 min
Aug 14, 2:46 PM MDTAreal Flood AdvisoryPIHBannock, Bingham, Caribou, Power3 hr
Aug 14, 3:22 PM MDTFlash Flood WarningPIHCassia, Oneida, Power3 hr
Aug 14, 3:36 PM MDTSevere Thunderstorm WarningPIHCassia, Power39 min
Aug 14, 3:47 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Caribou28 min
Aug 14, 3:55 PM MDTSevere Thunderstorm WarningPIHBonneville35 min
Aug 14, 4:04 PM MDTAreal Flood AdvisoryPIHBonneville, Caribou116 min
Aug 14, 4:38 PM MDTSpecial Weather StatementPIHBannock52 min
Aug 14, 4:52 PM MDTSpecial Weather StatementPIHCaribou23 min
Aug 14, 5:29 PM MDTAreal Flood AdvisoryPIHCassia2 hr

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.